Alert archive / Nebraska / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Hastings, NE

July 24, 2021Kearney County, Phelps County, Nebraska

NWS Hastings, NE issued this areal flood advisory at Jul 24, 2021, 9:52 PM CDT for Kearney County, Phelps County, Nebraska. It was in force for 50 min.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 9:52 PM CDT (02:52 UTC)
Expired
Jul 24, 2021, 10:42 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS83 KGID 250252
FLSGID

Flood Advisory
National Weather Service Hastings NE
952 PM CDT Sat Jul 24 2021

NEC099-137-250545-
/O.NEW.KGID.FA.Y.0021.210725T0252Z-210725T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kearney NE-Phelps NE-
952 PM CDT Sat Jul 24 2021

The National Weather Service in Hastings has issued a

* Flood Advisory for...
  West Central Kearney County in south central Nebraska...
  East Central Phelps County in south central Nebraska...

* Until 1245 AM CDT.

* At 952 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area.

* Some locations that will experience flooding include...
  Axtell and Funk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4043 9930 4049 9931 4053 9920 4054 9918
      4055 9915 4055 9911 4048 9907 4043 9918

$$

Rossi
1 follow-up statement
735 
WGUS83 KGID 250342
FLSGID

Flood Advisory
National Weather Service Hastings NE
1042 PM CDT Sat Jul 24 2021

NEC099-137-250352-
/O.CAN.KGID.FA.Y.0021.000000T0000Z-210725T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kearney NE-Phelps NE-
1042 PM CDT Sat Jul 24 2021

...FLOOD ADVISORY IS CANCELLED FOR WEST CENTRAL KEARNEY AND EAST 
CENTRAL PHELPS COUNTIES...

This Advisory has been replaced by a new and larger Advisory that is 
in effect through 445 AM Sunday morning for southwestern Kearney 
County and southeastern Phelps County.

LAT...LON 4043 9930 4049 9931 4053 9920 4054 9918
      4055 9915 4055 9911 4048 9907 4043 9918

$$

ADP

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this areal flood advisory went out at Jul 24, 6:25 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 6:25 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Sat Jul 24 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Saturday)
Issued at 323 PM CDT Sat Jul 24 2021

Satellite and observations show a band of clouds through the central
part of the forecast area this afternoon. The band has been
narrowing during the day and is not moving south as quickly as it
was. The showers/sprinkles have moved out of the area. Temperatures
under the band of clouds has been cooler than the areas in sunshine.

There is a weak cold front/boundary that has been sagging to the
south during the day. The front is in the vicinity of the
Kansas/Nebraska state line at this time. Other than a wind shift,
there really is not much difference due to the front. Temperatures
are actually cooler due to the cloud cover than the front. There is
a weak upper level wave that is expected to move through the area
this evening. Models have at least a little convection that develops
in the vicinity of the front as the wave moves through. There is
already some cumulus that is developing due to the heating in north
central Kansas. The combination of the front, the wave and daytime
heating could be enough to get things going late this afternoon and
as the wave moves through this evening, expect it to keep going with
at least some isolated to scattered showers and thunderstorms. The
extent of the precipitation should remain mainly in north central
Kansas, barely spilling over into extreme southern Nebraska.

There is a very weak upper level wave that moves through the area on
Sunday. Have kept some PoPs in the southern part of the forecast
area which is closest to the front/boundary that stalls and weakens
further in the far southern part of the area. Sunday night into
Monday morning is a little bit of a challenge. There are a couple of
weak waves that move through but timing them is a little off. Have
kept the chances for Sunday night into Monday morning, but the
chances are fairly low.

Monday through Thursday the upper level ridge builds across the
area. Temperatures will be on the rise and heat index values will be
a concern. The warmest day at this time appears to be Wednesday.

Later on Thursday another weak front moves through the area.
Temperatures will be a little cooler, but still be above normal for
this time of year. There is also an upper level wave that moves
through and there are some small chances for showers and
thunderstorms.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 622 PM CDT Sat Jul 24 2021

Satellite still showing a scattered deck of higher clouds out
there around and south of the terminals, along with some smoke
haze. Expect a rather calm night with VFR conditions and light
winds. These conditions are expected to continue through tomorrow
as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Shawkey
Hazardous weather outlook, Jul 24, 3:36 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Sat Jul 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Sat Jul 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon, heat index values as high as 100 to 105 degrees
are expected in southern portions of the outlook area,
particularly in north central Kansas.

Also this afternoon into tonight, isolated to perhaps scattered
thunderstorms are possible, mainly near and especially south of
the Nebraska-Kansas border. Although the risk for severe storms
appears fairly low, a few storms could produce gusty winds up to
around 50 MPH, along with localized heavy rainfall. The main time
frame of concern for any stronger storms is through 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a prolonged stretch of hot temperatures during the
upcoming week. The hottest days currently look to be Tuesday
through Thursday, when most of the outlook area is expected to
reach heat index values of at least 100 to 105 degrees.

Although coverage is expected to be pretty limited and spotty,
small chances for thunderstorms exist from Sunday morning through
Monday morning for portions of the outlook area. Severe storms
appear fairly unlikely during this time. Thunderstorm chances
return to the forecast for portions of the area late Thursday
night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any thunderstorm wind gusts of
around 50 MPH or higher that might affect southern portions of
the outlook area this afternoon into this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 24, 6:46 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
646 PM CDT Sat Jul 24 2021

KSZ007-250030-
Jewell KS-
646 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEWELL COUNTY UNTIL
730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randall, or 13 miles northeast of Beloit, moving east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Jewell
County.

LAT...LON 3957 9809 3977 9809 3984 9794 3958 9793
      3957 9793
TIME...MOT...LOC 2345Z 283DEG 9KT 3964 9798

Rossi
Special weather statement, Jul 24, 7:01 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
701 PM CDT Sat Jul 24 2021

KSZ017-018-250045-
Rooks KS-Osborne KS-
701 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS AND WESTERN
OSBORNE COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Kirwin to Woodston to 10 miles
north of Codell. Movement was southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

People in northeastern Rooks and western Osborne Counties should
monitor the weather situation closely.  Be ready to seek shelter if
these storms threaten the area.

LAT...LON 3924 9924 3946 9919 3957 9924 3957 9891
      3936 9890 3923 9891
TIME...MOT...LOC 0001Z 295DEG 5KT 3956 9917 3944 9911 3934 9913

Rossi
Special weather statement, Jul 24, 7:20 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
720 PM CDT Sat Jul 24 2021

KSZ005-NEZ083-250100-
Phillips KS-Harlan NE-
720 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Island, or 17 miles northwest of Phillipsburg, moving northeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
  Woodruff.

LAT...LON 3990 9947 3993 9960 4009 9953 4004 9931
TIME...MOT...LOC 0020Z 209DEG 7KT 3996 9951

Rossi
Special weather statement, Jul 24, 9:03 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
903 PM CDT Sat Jul 24 2021

NEZ073-074-083-084-250245-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
903 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN PHELPS...SOUTHWESTERN KEARNEY AND NORTHEASTERN HARLAN
COUNTIES UNTIL 945 PM CDT...

At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Axtell to near Hildreth to 7 miles
southeast of Wilcox. Movement was east at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with the
strongest storms.

Strong thunderstorms will be near...
  Hildreth around 915 PM CDT.

Other locations in the path of these storms include Minden and
Upland.

LAT...LON 4053 9887 4021 9886 4020 9919 4036 9931
      4052 9931
TIME...MOT...LOC 0202Z 268DEG 8KT 4048 9917 4038 9907 4028 9908

Rossi
Special weather statement, Jul 24, 9:44 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
944 PM CDT Sat Jul 24 2021

NEZ073-074-084-250330-
Franklin NE-Phelps NE-Kearney NE-
944 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN PHELPS AND SOUTHWESTERN KEARNEY COUNTIES UNTIL 1030 PM
CDT...

At 944 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Funk to near Axtell to Hildreth. These
storms were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hildreth around 950 PM CDT.

Other locations in the path of these storms include Axtell, Minden
and Upland.

LAT...LON 4058 9890 4029 9889 4030 9910 4033 9918
      4035 9918 4035 9923 4044 9946 4056 9949
TIME...MOT...LOC 0244Z 254DEG 4KT 4047 9931 4044 9913 4033 9904

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:20 PM CDTSpecial Weather StatementGIDHarlan40 min
Jul 24, 9:03 PM CDTSpecial Weather StatementGIDKearney42 min
Jul 24, 9:44 PM CDTSpecial Weather StatementGIDKearney, Phelps46 min
Jul 24, 10:40 PM CDTAreal Flood AdvisoryGIDKearney, Phelps6 hr
Jul 25, 2:47 AM CDTAreal Flood AdvisoryGIDFurnas, Gosper8 hr
Jul 25, 3:27 AM CDTSpecial Weather StatementGIDHarlan33 min
Jul 25, 4:06 AM CDTSpecial Weather StatementGIDGosper24 min
Jul 25, 4:32 AM CDTFlash Flood WarningGIDFurnas, Gosper6 hr
Jul 25, 5:09 AM CDTSpecial Weather StatementGIDNuckolls36 min
Jul 25, 5:23 AM CDTSpecial Weather StatementGIDWebster37 min
Jul 25, 5:48 AM CDTAreal Flood AdvisoryGIDAdams, Clay, Nuckolls, Webster6 hr
Jul 25, 6:57 AM CDTAreal Flood AdvisoryGIDNuckolls, Thayer12 hr
Jul 25, 7:37 AM CDTFlash Flood WarningGIDFurnas, Gosper6 hr
Jul 25, 1:27 PM CDTAreal Flood WarningGIDFurnas, Gosper8 hr

Nearby

Areal Flood Advisories in Nebraska, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.